Background: Errors involving the mix-up of tuberculin purified protein derivative (PPD) and vaccines leading to adverse reactions and unnecessary medical management have been reported previously.
Objectives: To determine the frequency of PPD-vaccine mix-ups reported to the US Vaccine Adverse Event Reporting System (VAERS) and the Adverse Event Reporting System (AERS), characterize adverse events and clusters involving mix-ups and describe reported contributory factors.
Methods: We reviewed AERS reports from 1969 to 2005 and VAERS reports from 1990 to 2005. We defined a mix-up error event as an incident in which a single patient or a cluster of patients inadvertently received vaccine instead of a PPD product or received a PPD product instead of vaccine. We defined a cluster as inadvertent administration of PPD or vaccine products to more than one patient in the same facility within 1 month.
Results: Of 115 mix-up events identified, 101 involved inadvertent administration of vaccines instead of PPD. Product confusion involved PPD and multiple vaccines. The annual number of reported mix-ups increased from an average of one event per year in the early 1990s to an average of ten events per year in the early part of this decade. More than 240 adults and children were affected and the majority reported local injection site reactions. Four individuals were hospitalized (all recovered) after receiving the wrong products. Several patients were inappropriately started on tuberculosis prophylaxis as a result of a vaccine local reaction being interpreted as a positive tuberculin skin test. Reported potential contributory factors involved both system factors (e.g. similar packaging) and human errors (e.g. failure to read label before product administration).
Conclusions: To prevent PPD-vaccine mix-ups, proper storage, handling and administration of vaccine and PPD products is necessary.